Drug allergies: what are the symptoms and how are they diagnosed?
Drug allergies are an issue that mainly affects adult patients, as they are more likely than younger people to have taken one or more drugs over the years in such large numbers that they have become sensitised to them
This type of allergy particularly affects those who have a genetic predisposition to the immunological mechanisms that trigger allergic reactions, and unfortunately it is not possible to detect them in advance of the first reaction using predictive tests.
Symptoms of drug allergies
When we talk about drug allergy we mean a particular type of adverse reaction to a specific drug that will recur every time the patient takes that drug.
The characteristic symptoms of an allergic reaction may be cutaneous, i.e. hives and swelling of the mucous membranes (angioedema), most often around the lips and eyelids, or systemic.
Systemic symptoms involve the respiratory and cardiovascular systems, and the patient may experience a feeling of breathlessness similar to that of an asthma attack and a drop in blood pressure that, in severe cases, may lead to fainting.
The most serious consequence of a drug allergy is shock, which is life-threatening but fortunately quite rare.
Symptoms most often occur within a few tens of minutes of taking the drug.
Less common, but still possible, are late allergic reactions, which occur days after taking the drug.
In the case of a late reaction, the symptoms will not be similar to those of allergic reactions: they may also affect the skin, but with different manifestations from hives and with potential involvement of other organs, including the liver.
Most common drug allergies
Common drug allergies include penicillin-based antibiotics and NSAIDs (non-steroidal anti-inflammatory drugs).
Other possible allergies are to anaesthetics, both general and local, and to contrast media used for diagnostic tests such as CT and MRI.
Generally, an individual is allergic to single categories of drugs, whereas allergies to several drugs together are rarer.
Often, the symptoms that occur when taking different drugs are caused by the excipients, the inactive substances that make up the drug, which may be associated with existing allergies.
Although the predisposition for the mechanisms triggering the allergic reaction is genetic, it is important to note that patients allergic to pollen or food do not have an increased risk of developing drug allergies.
How to diagnose a drug allergy
The first step in the case of a suspected drug allergy is to consult an allergy specialist as soon as possible.
During the examination, the doctor will assess the relationship between the symptoms and the medication the patient is taking, to determine which medications are tolerated by the patient’s body and which are not.
If considered appropriate, the specialist will then carry out additional drug-specific allergy tests for the suspected drugs.
For some drugs, such as penicillins, the tests are skin allergy tests, but for most therapies the allergy test is more complex and is carried out on an outpatient basis.
The tests in question are known as ‘oral provocation’ tests and involve controlled oral intake of the drug, initially at a low dose and then increasing the quantity at regular intervals.
In this way, under close medical supervision, the allergic reaction can be assessed, nipped in the bud and the risk of serious reactions minimised. The examination takes about three hours, followed by about two hours of observation.
At the end of the diagnostic examinations, the allergist will tell the patient which drugs to avoid (the same active ingredient may be present in several formulations), which to choose as an alternative and what to do if an allergic reaction occurs.